Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS San Angelo, TX

June 29, 2008Crockett County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 29, 2008, 3:32 AM CDT for Crockett County, Sutton County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 3:32 AM CDT (08:32 UTC)
Expired
Jun 29, 2008, 7:30 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 140 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:00 AM CDTFLASH FLOOD26 S Ozona, TXLOW WATER CROSSINGS REPORTED FLOODED AND IMPASSABLE IN SOUTHERN CROCKETT COUNTY. RAINFALL OBSERVER REPORTED OVER 4 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2521 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 290840
FFWSJT
TXC105-435-291230-
/O.NEW.KSJT.FF.W.0013.080629T0832Z-080629T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CROCKETT COUNTY IN SOUTHWEST TEXAS...
  WESTERN SUTTON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 AM CDT

* AT 331 AM CDT...RADAR INDICATED STATIONARY THUNDERSTORMS WITH      
  HEAVY RAINFALL FROM 30 MILES SOUTHWEST OZONA TO 25 MILES SOUTHEAST
  OF OZONA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  INTERSECTION OF RANCH ROAD 2083 AND HIGHWAY 405...THE INTERSECTION
  OF HIGHWAY 163 AND RANCH ROAD 1973...THE INTERSECTION OF I-10      
  AND RANCH ROAD 1989.

RADAR HAS ESTIMATED 2 TO 4 INCHES OF RAINFALL ALONG FARM ROAD 1989
IN WESTERN CROCKETT COUNTY...AND AREAS FROM 27 MILES SOUTHEAST OF 
OZONA TO 20 MILES SOUTH OF OZONA. ADDITIONAL RAINFALL AMOUNTS OF 2 
TO 3 INCHES AREA LIKELY ALONG THE SOUTHERN CROCKETT COUNTY 
LINE...AND WILL LIKELY PRODUCE FLASH FLOODING. 


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3035 10171 3036 10167 3039 10170 3053 10167
      3055 10165 3059 10166 3063 10166 3064 10167
      3069 10167 3067 10073 3029 10072 3028 10172
TIME...MOT...LOC 0832Z 180DEG 0KT 3036 10105

$$
1 follow-up statement
000 
WGUS74 KSJT 291038
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT SUN JUN 29 2008

TXC105-435-291230-
/O.CON.KSJT.FF.W.0013.000000T0000Z-080629T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROCKETT TX-SUTTON TX-
537 AM CDT SUN JUN 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
WESTERN SUTTON AND SOUTHEASTERN CROCKETT COUNTIES...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL 
AND SOUTHEAST CROCKETT COUNTY. 

ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH ARE LIKELY THROUGH 730 PM 
NEAR THE SOUTHERN CROCKETT COUNTY LINE. RADAR HAS ESTIMATED 3 TO 6 
INCHES OF RAINFALL FROM 25 MILES SOUTH OF OZONA TO 25 MILES 
SOUTHEAST OF OZONA. THE ADDITIONAL RAINFALL WILL RUNOFF AND PRODUCE 
FLASH FLOODING. 

BE ESPECIALLY CAREFUL ON RANCH ROAD 1573...HIGHWAY 163...SOUTH OF 
OZONA. FARM ROAD 1989 IN SOUTHWEST SUTTON COUNTY MAY HAVE FLOODED 
LOW WATER CROSSINGS...AS RADAR HAS ESTIMATED 3 TO 4 INCHES OF RAIN 
THERE OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3035 10171 3036 10167 3039 10170 3053 10167
      3055 10165 3059 10166 3063 10166 3064 10167
      3069 10167 3067 10073 3029 10072 3028 10172
TIME...MOT...LOC 1037Z 180DEG 0KT 3036 10105

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 11:56 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 11:56 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1156 PM CDT SAT JUN 28 2008

.AVIATION...
SHOWERS WITH A FEW THUNDERSTORMS CONTINUE NEAR THE KSJT TAF SITE.
OTHER SITES ARE MAINLY CLEAR OF TSRA ACTIVITY. WINDS WILL BE LIGHT
AND VARIABLE AFTER GUST FRONT BOUNDARIES MOVE THROUGH.
TOMORROW...NUMEROUS BOUNDARIES WILL COMBINE WITH ABUNDANT HEATING
TO RESULT IN ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20 TOMORROW. HAVE
MAINLY GONE WITH VCTS AND/OR CB GROUPS IN THE TAFS TO COVER THIS
POSSIBILITY AS TIMING AND EXACT LOCATION OF ANY TSRA IS UNKNOWN AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 1014 PM CDT SAT JUN 28 2008/

UPDATE...
HAVE SENT AN UPDATE TO THE FORECAST PACKAGE REMOVING THE SEVERE
THUNDERSTORM WATCH.

PREV DISCUSSION... /ISSUED 620 PM CDT SAT JUN 28 2008/

UPDATE...
HAVE SENT AN UPDATE TO THE FORECAST PACKAGE REFLECTING THE SEVERE
THUNDERSTORM WATCH THROUGH 1 AM FOR THE NORTHERN CWA.

PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUN 28 2008/

SHORT TERM...
FIRST OF ALL...WITH THE NEW WATCH COMING OUT FOR THE NORTHERN BIG
COUNTRY...HAVE INCLUDED THE WATCH AND BUMPED UP POPS FOR THIS
EVENING. GIVEN THE TIMING...WENT AHEAD AND SENT THE NEW ZONE
PACKAGE FOR TONIGHT WITH THE WATCH INCLUDED.

STORMS DEVELOPING ALONG AN OLD OUTFLOW BOUNDARY PUSHING SOUTH
ACROSS THE RED RIVER. BOUNDARY WILL LIKELY SAG A LITTLE
MORE...PROBABLY INTO HASKELL AND THROCKMORTON HERE IN THE NEXT FEW
HOURS. HOW FAR IT COMES AFTER THAT IS STILL A QUESTION...ALTHOUGH
WITH THE COLD FRONT LIKELY TO OVERTAKE IT THIS EVENING...DOES NOT
MAKE MUCH OF A DIFFERENCE. SHEAR IS POOR...BUT CAPE IS PLENTY GOOD
ENOUGH...SO EXPECT PULSY NATURE OF THE ACTIVITY TO CONTINUE UNTIL
TEMPERATURES CAN BEGIN TO COOL AFTER SUNSET. WILL NEED TO CONTINUE
HIGH CHANCE POPS ANYWAY...SINCE COLD FRONT AND NEW OUTFLOW
BOUNDARIES PUSHING INTO THE BIG COUNTRY LATER TONIGHT WILL LIKELY
KICK OFF MORE ACTIVITY.

MORE ACTIVITY DEVELOPING AROUND AN UPPER LEVEL LOW OVER SOUTHEAST
NEW MEXICO...WHICH HAS EVEN MANAGED TO HELP KICK OFF A FEW STORMS
AS FAR EAST AS THE WESTERN CONCHO VALLEY. FIRST LOOK AT THIS ACTIVITY
SEEMS TO SHOW THAT IT WANTS TO ROTATE NORTHWEST BACK AROUND THE
LOW...AND STAY MAINLY CONFINED TO THE WESTERN CONCHO VALLEY AND
WESTERN BIG COUNTRY. HAVE BOOSTED POPS OUT THERE THIS EVENING AS WELL.

BEST CHANCE OF STORMS FOR MUCH OF THE AREA WILL BE LATE TONIGHT
AND INTO MUCH OF THE DAY ON SUNDAY...AS THE FRONT MOVES INTO THE
AREA AND THEN BEGINS TO PULL UP STATIONARY. CHANCES PROBABLY A
LITTLE BETTER ALONG AND JUST NORTH OF THE BOUNDARY...SO NORTHERN
HALF OF THE AREA A LITTLE BETTER CHANCE THAN THE SOUTHERN HALF.

LONG TERM...
FAIRLY QUIET FOR MUCH OF THE UPCOMING WEEK...AS THE UPPER LEVEL
RIDGE LOOKS TO BUILD A LITTLE CLOSER TO THE AREA. BETTER NORTH AND
NORTHWEST FLOW OFF TO THE EAST AND NORTHEAST. GIVEN THE FLOW
PATTERN...CAN NOT RULE OUT A WEAK FRONTAL BOUNDARY OR A NORTHWEST
FLOW TYPE OF EVENT OCCURRING AT SOME POINT...BUT UNCERTAINTY IN
WHEN OR IF IT OCCURS PRECLUDES MENTIONING IN THE FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  73  86  68  92 /  30  50  20  10
SAN ANGELO  73  89  67  92 /  20  40  30  20
JUNCTION  73  91  68  92 /  20  20  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 2:44 PM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT SAT JUN 28 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING ACROSS NORTHWEST TEXAS WILL
MOVE SOUTH INTO THE BIG COUNTRY THIS AFTERNOON AND EVENING. THE
THUNDERSTORMS WILL THEN MOVE FURTHER SOUTH ACROSS THE CONCHO
VALLEY AND HEARTLAND MAINLY AFTER MIDNIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT LIKELY...A FEW OF THE STORMS COULD BRIEFLY
REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL TEXAS
SUNDAY AND SUNDAY NIGHT...AS A STATIONARY FRONT WILL BE LOCATED
ACROSS THE CONCHO VALLEY AND HEARTLAND. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...A FEW OF THE STORMS COULD BRIEFLY REACH
SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
HASKELL AND THROCKMORTON COUNTIES.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:30 PM CDTAreal Flood AdvisorySJTCrockett3 hr
Jun 28, 8:54 PM CDTAreal Flood AdvisorySJTBrown, Coleman3 hr
Jun 28, 9:56 PM CDTAreal Flood AdvisorySJTCoke, Irion, Schleicher, Sterling, Tom Green3 hr
Jun 29, 1:47 AM CDTAreal Flood AdvisorySJTCrockett, Sutton118 min
Jun 29, 4:43 PM CDTAreal Flood AdvisorySJTBrown4 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.